Back to Ask the Diabetes Team Ask the Diabetes Team

From Wellington, New Zealand:

My partner has type 1 diabetes and doesn't manage it very well. Are there any long-term damaging effects of hypoglycemia? When someone is seizing, anything else I can do aside from force feeding honey?


Thank you for asking this question. You sound very supportive of your partner's cause. Frequent low sugars are a general sign that the insulin regimen needs to be changed and the lifestyle choices of the patient need to be reviewed. For instance, questions arise such as the frequency of monitoring, choice of meals, activity levels and an anticipation of the effects on blood sugars, and the current choice of insulin. Frequent hypoglycemia can decrease the warning signs and symptoms a patient has when the low blood sugars return. This is quite serious because it sets the patient up for a severe reaction, one which requires the help of another person. With no warning, operating machinery or driving a car become hazardous. Frequent low blood sugars have been suspected of causing cognitive problems, but have not been definitively demonstrated in clinical trials.

Since your partner does get low and is not able to voluntarily eat a snack, I would suggest you request a prescription for a Glucagon Emergency Kit and learn how to use it. Glucagon is a hormone which will bring the blood sugar up. It is important for people with frequent insulin reactions to have this available. Other products are also available for administration at times when a person may be partially alert with some confusion. Glucose gel or paste can be squeezed into the mouth (between the cheek and the gums) with less fear of aspiration. If there is a diabetes educator or diabetes care team available locally, I would recommend you see them regarding some of these issues.


[Editor's comment: The honey should work if it is administered in the space between the cheek and the gums. SS]

Original posting 3 Feb 2001
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.